Nasal sprays may dull smelling ability

 
By Sheryl Kay • Published: November 30th, 2010
Category: Health in a Heartbeat
Play
Play

Having the proverbial stuffed nose means you’re probably not going to be able to taste that delicious piece of apple pie, but if you’re taking an over-the-counter remedy, it shouldn’t make your condition worsen.

But doctors say that exactly what’s happening to people who rely on nasal sprays containing the mineral zinc. For years many studies have shown that there is no direct correlation between taking zinc and a reduction in cold symptoms, and now a study shows that individuals who do use the homeopathic product are also suffering from anosmia, or loss of smell.

Researchers evaluated biological, clinical and experimental data from twenty-five adult patients who had been treated at a nasal dysfunction clinic. Their findings appeared in the Archives of Otolaryngology Head and Neck Surgery.

Using a method for assessing whether an environmental exposure is liable to trigger a specific disease, researchers found many patients reported a burning sensation immediately after using zinc nasal medications, and then a loss of the sense of smell.

And because no other interventions were used to combat the sneezing and congestion, researchers said it was only logical that the burning sensation and subsequent loss of smell was a chemical injury caused by the use of the intranasal zinc.

Researchers noted that other nasal irritants like ammonia and chlorine can cause burning, and they too cause a loss of smell, so the zinc findings are not that unusual. The scientists suggested greater Food and Drug Administration oversight, particularly with homeopathic products.

After all, it takes away a lot of the joy of getting rid of a stuffy nose if you still can’t smell the apple pie in the oven.